NaloxoneFentanyl and Naloxone: What Los Angeles Families Should Know. What fentanyl is, how to spot an overdose, and exactly what to do if it happens in front of you.
A guide from The Blackburn Group. Last reviewed October 2026. This guide is general information, not medical or legal advice.
What fentanyl is
Fentanyl is a very strong opioid. Illegal fentanyl is now mixed into many street drugs and fake pills, often without the buyer knowing.
Doctors use fentanyl in hospitals for severe pain. The fentanyl that harms people is made illegally. It is far stronger than heroin or morphine, so a very small amount can stop a person from breathing.
Illegal fentanyl is cheap to make. Sellers press it into pills that look exactly like real prescription medicine, such as pain pills, anxiety pills or study pills. It also shows up in powders sold as cocaine, heroin or other drugs. You cannot see, smell or taste it. A pill can look perfect and still contain fentanyl.
The safe rule is simple: the only safe pill is one prescribed to you by a doctor and filled at a licensed pharmacy. Any pill from a friend, a dealer, a website or a social media account should be treated as possibly containing fentanyl.
Why teens are at risk
Many young people who overdose did not set out to use fentanyl. They thought they were taking a normal pill.
A teen may want something to help them sleep, calm down before a test or focus on homework. Social media and messaging apps make it easy to find a seller in minutes.
Young people often trust a pill because it looks real or a friend took one and was fine. But two fake pills from the same bag can be very different, and someone who has never used opioids has no tolerance at all.
Watch for signs that your child may be buying pills, such as:
- Unknown pills, foil, or small baggies in their room, car or backpack
- Cash or payment app activity you cannot explain
- Secretive messaging, new contacts or disappearing message apps
Some of these signs can also point to stress, anxiety or depression. Our guide to signs a teen needs mental health support can help you sort out what you are seeing.
Signs of an overdose
An opioid overdose slows or stops breathing. If you are not sure whether someone is very high or overdosing, treat it as an overdose.
Look for these signs:
- The person will not wake up, even when you shout their name or rub their breastbone hard
- Breathing is very slow, shallow or has stopped
- Choking, gurgling or snoring sounds from someone you cannot wake
- Blue, gray or pale lips and fingernails
- Very small, pinpoint pupils
- Limp body and cold or clammy skin
Do not leave someone to sleep it off. Every minute without enough air matters.
How to respond
Call 911, give naloxone, support breathing, and stay until help arrives. Acting fast saves lives.
Follow these steps:
- Try to wake the person. Shout their name and rub hard on the center of their chest.
- Call 911. Say the person is not breathing or will not wake up, and give your exact address.
- Give naloxone right away if you have it. For nasal spray, lay the person on their back, put the nozzle in one nostril and press the plunger firmly. Follow the directions on the package.
- Support breathing. If you are trained, give rescue breaths or CPR. If you are not trained, the 911 dispatcher can walk you through it.
- If the person is breathing, roll them onto their side in the recovery position, with the top knee bent and the head tilted slightly back, so they do not choke if they vomit.
- If there is no response after 2 to 3 minutes, give a second dose in the other nostril, as the package directs. Fentanyl sometimes needs more than one dose.
- Stay with the person until emergency help arrives. Naloxone wears off, and the opioid can still be in their body, so they can stop breathing again.
A person who wakes up after naloxone may feel sick, shaky or upset. This is sudden withdrawal. Stay calm and let the paramedics check them.
Some families worry about calling 911. California has a Good Samaritan law for overdoses. In general terms, it applies when someone seeks medical help in good faith for an overdose. Both the caller and the person who overdosed are then protected from prosecution for being under the influence, or for having drugs or paraphernalia for personal use. The law does not cover selling or sharing drugs, impaired driving or getting in the way of police or medics. Call 911 every time.
About naloxone
Naloxone reverses an opioid overdose. Nasal naloxone is sold over the counter, so you do not need a prescription.
Naloxone, often known by the brand name Narcan, blocks opioids in the brain for a short time and can restore breathing within minutes. It works on fentanyl, heroin and prescription opioids. It will not harm someone who is not on opioids, so if you are unsure, give it.
Where to get it in Los Angeles and California:
- Pharmacies. Nasal naloxone is on the shelf or behind the counter at many drugstores. Medi-Cal and Medicare members can also get it through their coverage with a prescription.
- LA County Department of Public Health. The county lists free naloxone and training through local community programs and overdose prevention hubs.
- Community groups. California’s Naloxone Distribution Project gives free naloxone to schools, clinics, libraries and community organizations, which then hand it out to the public. It does not mail to individuals directly.
- Online. The state’s CalRx program sells low-cost nasal naloxone online.
If you cannot find a free source near you, ask your pharmacist or your local public health department. Keep naloxone where your family can reach it fast, such as a kitchen drawer, a backpack or the car. Check the expiration date and keep it out of extreme heat.
Talking with your teen
Short, calm, repeated talks work better than one big lecture. Your goal is to keep your child safe and keep them talking to you.
Pick a low-pressure time, like a car ride. Ask what they have heard about fake pills. Listen more than you talk.
Points worth making:
- Any pill not from a pharmacy can contain fentanyl, even if it looks real.
- One pill can be enough to cause an overdose, even the first time.
- If a friend will not wake up, call 911 and use naloxone. You will not be in trouble with us for getting help.
- If you are struggling with sleep, stress or focus, tell us and we will find real help.
If you find out your child has been using, try to stay steady. Anger can push the behavior out of sight. A general example: a parent who says, I am scared, I love you, and we are going to figure this out together, is more likely to hear the truth next time than one who only punishes. See also teen cannabis and vaping.
After an overdose
Surviving an overdose is a warning sign, not the end of the danger. This is the time to get real help in place.
Make sure your loved one gets checked at a hospital, even if they seem fine after naloxone. Before they leave, ask about follow-up care and medicines for opioid use disorder. Then focus on these steps:
- Treatment. A doctor or addiction specialist can assess what level of care fits. For a teen, that may mean outpatient care that works around school. Blackburn Clinical Services offers psychiatric care and therapy for adolescents and adults.
- Case management. A case manager helps coordinate doctors, school, insurance and next steps so families are not doing it alone. Read about case management in our glossary, or learn about Blackburn Recovery Services.
- Monitoring. Agreed-upon drug testing can rebuild trust and catch problems early. See how drug and alcohol monitoring works.
- Family support. Parents need support too. Our guide on relapse warning signs can help you know what to watch for.
A safety note: fake pills sold as anxiety medicine may contain benzodiazepines or other sedatives. Stopping alcohol or benzodiazepines suddenly can be medically dangerous. Talk to a doctor before your loved one stops anything on their own.
Tolerance drops fast after a break, so a return to use carries a higher overdose risk. Keep naloxone at home even when things seem better.
Sources
Where to learn more from public health and official sources.
Next steps
You do not have to figure this out alone. Start with one call or one email.
If you are worried about a teen or young adult, or a loved one has already had an overdose, see Where to start for a quick way to find the right kind of help. You can also call us at (888) 305-5422 or email info@theblackburngroup.org.
If someone is not breathing or will not wake up, call 911 now. If you or someone you love is in emotional crisis, call or text 988 to reach the 988 Suicide and Crisis Lifeline. In an emergency, call 911.
Related help in Los Angeles: Help for families in Los Angeles. Or call (888) 305-5422.
Related guides
Questions
Can naloxone hurt someone who is not overdosing on opioids?
No. Naloxone only acts on opioids. If a person has no opioids in their body, it will not harm them. That is why the advice is to give it whenever you suspect an overdose and are not sure.
Do I need a prescription to buy naloxone in California?
No. Nasal naloxone is sold over the counter, so you can buy it at a pharmacy without a prescription. Free naloxone is also handed out by many community programs in Los Angeles County.
Will my child get in trouble if they call 911 for a friend?
In general, California’s Good Samaritan law protects a person who seeks medical help in good faith for an overdose, and it also protects the person who overdosed. Both are protected from prosecution for being under the influence or for drugs held for personal use. It does not cover selling drugs or impaired driving. Teach your child that calling 911 is always the right choice.
Should I still call 911 if naloxone works?
Yes. Naloxone can wear off before the fentanyl does, and the person can stop breathing again. Always call 911 and stay with the person until help arrives.